Colorado, 2013

Debris Flow and Heavy Rain in Colorado, July 29, 2013

July 29, 2013 · NWS GJT · 2 events in 2 counties and zones

Portions of western Colorado continued to be impacted by consecutive days of the active monsoonal pattern. Rainfall rates in excess of 1 inch per hour were reported in many areas, some of which led to fast moving water over roadways and debris flows.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Portions of western Colorado continued to be impacted by consecutive days of the active monsoonal pattern. Rainfall rates in excess of 1 inch per hour were reported in many areas, some of which led to fast moving water over roadways and debris flows.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 29, 1:21 PM MST, 49 minutes earlier.

Area forecast discussion, Jul 29, 1:21 PM MST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
221 PM MDT MON JUL 29 2013

.SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)
220 PM MDT MON JUL 29 2013

SHORT WAVE ENERGY OVER UTAH WILL STREAM EASTWARD AND WILL BE THE
PRIMARY TRIGGER FOR LOCALIZED HEAVY SHOWERS. THE PRIME AREA
APPEARS TO BE THE MIDDLE SECTION OF THE FORECAST AREA...WITH THE
ENVIRONMENT ACROSS THE FAR SOUTH AND NEAR THE WYOMING BORDER NOT
AS CONDUCIVE FOR RECEIVING HEAVY SHOWERS. SPEED MAXIMA ALOFT IS
ASSOCIATED WITH THE SHORT WAVE AND MAY ENHANCE STORM TOP
DIVERGENCE AND HELP GENERATE LOCALIZED STRONG CELLS WITH SMALL
HAIL. THE PRIMARY THREAT REMAINS HEAVY RAINERS FROM TRAINING
CELLS.  WITH SOME AREAS HAVING RECEIVED SIGNIFICANT RAINFALL THE
PAST TWO DAYS...THE FLASH FLOOD THREAT IS ELEVATED FOR THE
REMAINDER OF THE DAY.  GIVEN THAT THE MOISTURE STREAM TRAILS BACK
TO NE NEVADA...SHOWERS WITH EMBEDDED STORMS MAY LINGER ACROSS THE
NORTH UNTIL LATE.

TUESDAY AND TUESDAY NIGHT...HIGH PRESSURE RIDGE BUILDS BEHIND DEPARTING
SHORT WAVE FOR INCREASED SUBSIDENCE AND DRY ADVECTION ALOFT. THIS
WEAKENS THE MONSOONAL MOISTURE STREAM INTO THE FOUR CORNERS AREA.
ACROSS THE NORTH... MOISTURE STREAM IS WEAKENING BUT STILL EXIST
FOR SCATTERED SHOWERS AND STORMS OVER NW COLORADO. ACROSS THE SRN
HALF WHERE LESS MID LEVEL FLOW EXISTS...DIABATIC HEATING OVER THE
HIGH TERRAIN WILL BE THE PRIMARY CONVECTIVE TRIGGER. AFTERNOON
CONVECTION SHOULD DIMINISH QUICKLY NEAR SUNSET AND BECOME MOSTLY
CLEAR OVERNIGHT.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
220 PM MDT MON JUL 29 2013

DRY CONDITIONS WITH VERY LIGHT WESTERLY FLOW CONTINUE THROUGH
WEDNESDAY NIGHT UNDER HIGH PRESSURE BEFORE A SHIFT TO
SOUTH/SOUTHWESTERLY FLOW. BY THURSDAY AFTERNOON PWAT VALUES
INCREASE TO A CONVECTION- FAVORABLE 0.8 TO 1.0 INCH OVER MUCH OF
THE AREA...ESPECIALLY OVER SOUTHEAST UTAH. TWO UPPER LEVEL
DISTURBANCES LOOK TO MOVE THROUGH EARLY THURSDAY MORNING AND
THURSDAY AFTERNOON...WHICH SUPPORT SCATTERED CONVECTION AROUND THE
AREA ESPECIALLY ALONG THE COLORADO RIVER CORRIDOR. AREAS IN
NORTHERN COLORADO/UTAH MAY SEE SHOWER INITIATION BY THE UPPER LEVEL JET AS
WELL. THE FIRST BURST OF ENERGY WILL BE WEAK...BUT MAY ALLOW SOME
THURSDAY MORNING CONVECTION UP OVER ELEVATED AREAS OF CENTRAL
COLORADO. CONVECTIVE ACTIVITY WILL INCREASE WITH SOLAR HEATING AND
WHILE A FEW LIGHT SHOWERS MAY PERSIST THROUGH THE NIGHT...MOST
WILL DISSIPATE AFTER SUNSET THURSDAY EVENING ONCE THE SHEAR AXIS
MOVES THROUGH THE AREA.

12Z GFS SHOWS A THIRD WEAK SHORTWAVE THURSDAY NIGHT ALONG THE
SOUTHERN UT/CO BORDER...BUT THE ECMWF HAS NOT RESOLVED THIS
FEATURE YET. A COUPLE OF SMALL DISTURBANCES ARE SCATTERED AMONG THE WX
MODELS THROUGH SATURDAY BUT WITH THESE DIFFERING OPINIONS...NOT
INCLINED TO FORECAST ENHANCED POPS FOR ANY OF THE FEATURES PAST
THURSDAY NIGHT.

SATURDAY NIGHT THROUGH MONDAY...LOW CONFIDENCE WITH LONG RANGE FORECAST
AT THIS TIME. GFS HAS HIGH PRESSURE PROGGED TO SHIFT SOUTHEAST AS
LOW PRESSURE MOVES EAST ALONG THE CANADA/US BORDER OVER NORTHERN
MONTANA. THIS WOULD CUT OFF THE MONSOONAL MOISTURE PLUME AGAIN
LIKELY UNTIL MID NEXT WEEK SOMETIME. 12Z ECMWF DIFFERS IN SHIFTING
THE TRANSPORT WINDS TO WESTERLY ON SUNDAY EVENING AND CONTINUING
DAILY DIURNAL SHOWERS INTO NEXT WEEK ALONG THE RIDGE AXIS.

TEMPERATURES WILL REMAIN NEAR NORMAL THROUGH MIDWEEK.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
220 PM MDT MON JUL 29 2013

SHOWERS AND THUNDERSTORMS WILL BE COMMON THROUGH THE EVENING WITH
REDUCED VIS FROM LOCAL +TSRA/+SHRA AND POSSIBLY SMALL HAIL. STORM
CELLS WILL GENERALLY TRACK ENE AT A RATE OF 10-15 KTS. SHOWERS AND
STORMS WILL WANE AFTER 06Z...BUT SOME ACTIVITY MAY PERSIST THROUGH
MUCH OF THE NIGHT.

AFTER 17Z TUESDAY...NW COLORADO AND THE HIGHER TERRAIN OF WESTERN
COLORADO AND UINTA MOUNTAINS WILL BE THE PREFERRED AREAS FOR
SHOWERS AND THUNDERSTORMS. THE VALLEYS OF SE UTAH/SW COLORADO WILL
BE DRIER WITH ISOLATED -TSRA.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING FOR COZ001>014-
     017>023.

UT...FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING FOR UTZ022>025-
     027>029.

&&

SHORT TERM...PF
LONG TERM...JAM
AVIATION...PF
Hazardous weather outlook, Jul 29, 5:00 AM MST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT MON JUL 29 2013

COZ001>014-017>023-UTZ022>025-027>029-301200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
600 AM MDT MON JUL 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FROM 9 AM TO 9 PM TODAY FOR
EASTERN UTAH AND WESTERN COLORADO.

SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE TODAY AND THIS
EVENING. VERY HEAVY RAINFALL IS POSSIBLE WITH THE STRONGEST STORMS
WHICH COULD LEAD TO FLASH FLOODING OR MUDSLIDES. AN ADDITIONAL
CONCERN WILL BE DEBRIS FLOWS COMING OFF RECENT WILDFIRE BURN SCARS
WHERE LESS RAINFALL WILL BE NEEDED TO PRODUCE SLIDES. RAINFALL
WILL DIMINISH BY LATE EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DRIER AIR WILL MOVE ACROSS THE AREA TUESDAY AND WEDNESDAY WITH THE
BEST CHANCE FOR LATE DAY SHOWERS AND THUNDERSTORMS ACROSS THE
NORTH AND HIGHER TERRAIN. SHOWER AND THUNDERSTORM ACTIVITY WILL
INCREASE FROM THE SOUTH AGAIN ON THURSDAY AND CONTINUE INTO THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED
FLOODING TO THE GRAND JUNCTION FORECAST OFFICE.

In the hours before

Local storm report, Jul 29, 12:15 PM MST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
115 PM MDT MON JUL 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       7 N REDSTONE            39.28N 107.22W
07/29/2013  M0.68 INCH       PITKIN             CO   COCORAHS

            24 HOUR RAINFALL.

&&

EVENT NUMBER GJT1301309

MALEKSA
Local storm report, Jul 29, 12:16 PM MST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
116 PM MDT MON JUL 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       3 N IGNACIO             37.16N 107.63W
07/29/2013  M0.51 INCH       LA PLATA           CO   COCORAHS

            24 HOUR RAINFALL.

&&

EVENT NUMBER GJT1301310

MALEKSA
Local storm report, Jul 29, 12:17 PM MST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
117 PM MDT MON JUL 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     HEAVY RAIN       2 SSE MONTROSE          38.45N 107.86W
07/29/2013  M0.44 INCH       MONTROSE           CO   COCORAHS

            24 HOUR RAINFALL.

&&

EVENT NUMBER GJT1301312

MALEKSA
Local storm report, Jul 29, 12:18 PM MST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
118 PM MDT MON JUL 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       4 ESE MOAB              38.55N 109.49W
07/29/2013  M1.00 INCH       GRAND              UT   COCORAHS

            24 HOUR RAINFALL.

&&

EVENT NUMBER GJT1301313

MALEKSA
Local storm report, Jul 29, 12:19 PM MST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
119 PM MDT MON JUL 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       3 SE MOAB               38.55N 109.50W
07/29/2013  M1.02 INCH       GRAND              UT   COCORAHS

            24 HOUR RAINFALL.

&&

EVENT NUMBER GJT1301314

MALEKSA
Local storm report, Jul 29, 12:20 PM MST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
120 PM MDT MON JUL 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 W CASTLE VALLEY       38.63N 109.41W
07/29/2013  M0.68 INCH       GRAND              UT   COCORAHS

            24 HOUR RAINFALL.

&&

EVENT NUMBER GJT1301316

MALEKSA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow, 1 heavy rain. Local standard time, as filed.

Debris Flow, Garfield

When
July 29, 2:10 PM MST to 5:00 PM MST
Where
Garfield County, 1.5 mi SSE of Cattle Creek to 1.52 mi S of Cattle Creek
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.429, -107.241

Heavy rainfall induced a small mudslide which flowed across Highway 82 near mile marker 11.

Heavy Rain, San Miguel

When
July 29, 5:00 PM MST to 8:00 PM MST
Where
San Miguel County, 0.73 mi E of Placerville to 2 mi SE of Norwood Arpt
Reported by
Law Enforcement
Coordinates
38.019, -108.057

Heavy rainfall resulted in minor flooding and small rocks falling onto Highway 145 mainly near Norwood Hill and also between mile markers 88 and 90 in the canyon section of Highway 145.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511901, 513988.